Alert archive / Tennessee / Tornado Warnings in 2003

Tornado Warning 110, NWS Memphis, TN

May 8, 2003Dyer County, Tennessee

NWS Memphis, TN issued this tornado warning at May 8, 2003, 12:25 PM CDT for Dyer County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 12:25 PM CDT (17:25 UTC)
Expired
May 8, 2003, 1:00 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dyer County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:25 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WFUS54 KMEG 081725
TORMEM
TNC045-081800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 100 PM CDT.

* AT 1220 PM CDT...DOPPLER RADAR INDICATED A TORNADO 2 MILES
  SOUTHWEST OF BRADLEYTOWN...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEWBERN AROUND 1240 PM CDT
  ROELLEN AROUND 1245 PM CDT

.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.

.LARGE HAIL IS ALSO POSSIBLE WITH THIS STORM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3612 8916 3593 8925 3595 8951 3611 8949

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 9:55 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 8, 9:55 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU MAY 8 2003

A 500MB SHORTWAVE OVER NRN AR/SRN MO WILL TRACK NEWD ACROSS THE LWR
OH VLY TDY. A STATIONARY FRONT OVER THE NRN CWA WILL MOVE NWD AS A
WARM FRONT BY THIS EVENING. AREAS OF STRONG TO SEVERE TSTMS ARE
POSSIBLE TDY THROUGH EARLY EVENING...MAINLY IN THE VICINITY OF THE
SFC FRONT AND UPPER SHORTWAVE.

WILL UPDATE FCSTS THROUGHOUT THE DAY AS SEVERE WEATHER UNFOLDS.

.MEG...NONE

SWC
Hazardous weather outlook, May 8, 12:25 PM CDT, 0 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF A
TUNICA TO CORINTH LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM
NORTH CENTRAL ARKANSAS INTO THE LOWER OHIO VALLEY THIS AFTERNOON AND
EVENING BRINGING A CHANCE FOR SEVERE THUNDERSTORMS UNTIL THE EARLY
EVENING HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY NORTH
OF INTERSTATE 40. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW
DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE FROM NOW THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY
NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL MOVE THROUGH THE MID
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 8, 9:58 AM CDT, 2 hours 27 minutes before
ARZ018-081515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF FONTAINE AT 958 AM
CDT...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITY OF PARAGOULD...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 8, 10:53 AM CDT, 1 hour 32 minutes before
MOZ113-115-081615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1053 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN AND PEMISCOT
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER HORNERSVILLE AT 1053 AM CDT...
MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF
HAYTI...SENATH AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 8, 11:22 AM CDT, 1 hour 3 minutes before
TNZ001-019-081630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1122 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER AND LAKE COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 11 MILES
WEST OF HELOISE AT 1122 AM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN DYER AND LAKE COUNTIES...INCLUDING THE CITY OF DYERSBURG...
SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:30 AM CDTTornado WarningMEGDyer60 min
May 8, 11:34 AM CDTSevere Thunderstorm WarningMEGLake41 min
May 8, 12:45 PM CDTTornado WarningMEGCrockett, Gibson60 min
May 8, 1:41 PM CDTTornado WarningMEGCarroll64 min
May 8, 1:49 PM CDTTornado WarningMEGGibson11 min

Nearby

Tornado Warnings in Tennessee, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.